Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 56, NWS La Crosse, WI

June 15, 1997Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 15, 1997, 5:12 PM CDT for Grant County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 1997, 5:12 PM CDT (22:12 UTC)
Expired
Jun 15, 1997, 6:15 PM CDT
In force
63 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Grant County, WI

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WUUS1 KLSE 152213 RRA
SVRLSE
WIC043-152315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
512 PM CDT SUN JUN 15 1997

* SEVERE THUNDERSTORM WARNING FOR
    GRANT COUNTY - SOUTHWESTERN WISCONSIN

* UNTIL 615 PM CDT
 
* SOME LOCATIONS AFFECTED
    LANCASTER
    BEETOWN
    NORTH ANDOVER

* AT 510 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM JUST SOUTH OF BOSCOBEL...40 MILES
  NORTH OF DUBUQUE...TO 40 MILES SOUTH OF DECORAH. THIS LINE OF
  STORMS WAS MOVING EAST AT 30 MPH.

* THESE STORMS WILL BE NEAR LANCASTER BY 530 PM.

THE MAIN THREAT FROM THESE STORMS IS DAMAGING WINDS. DO NOT GO
OUTDOORS.

RIECK/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:14 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 15, 2:14 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT SUN JUN 15 1997

MAIN FORECAST CONCERN IS FOR THE ENDING OF THUNDERSTORMS AND THE CHANCE
OF SEVERE THIS EVENING.

EARLY AFTERNOON SURFACE ANALYSIS HAD PRE-FRONTAL TROUGH FROM
EAU-ONA-INTO CENTRAL IA. TONS OF MOISTURE NOTED WITH DEW POINTS POOLING
ALONG THIS BOUNDARY IN EXCESS OF 65F. A LINE OF THUNDERSTORMS FORMED
RAPIDLY OVER SE MN/NC IA. BEST INSTABILITY WAS OVER NE IA WHERE THE
STRONGEST STORMS WERE LOCATED AT 19Z. FURTHER NORTH...EXTENSIVE CLOUD
CANOPY RETARDED SUNSHINE AND INSTABILITY WAS NOT AS GREAT. FURTHER
WEST...MAIN COLD FRONT WAS OVER WRN MN WITH MID LEVEL SHORT WAVE OVER
THE ERN DAKS. STILL WAITING TO SEE IF ANY CONVECTION CAN GET GOING OVER
SUNSHINE AREA IN SW MN.

12Z MODEL SUITE SIMILAR IN BRINGING THE PREFRONTAL TROUGH EAST THROUGH
THE FORECAST AREA THIS EVENING. SHOULD SEE BEST THREAT OF SEVERE
WEATHER SOUTH OF RST-LSE-DLL THROUGH ABOUT DARK. MEANWHILE...MID LEVEL
SHORT WAVE WILL MIGRATE ACROSS MN THIS EVENING WITH COLD FRONT PASSING
THROUGH AROUND MIDNIGHT. THE COLD FRONT WILL BEGIN TO SLOW AS IT MOVES
INTO SRN ZONES. THIS WILL KEEP RAIN CHANCES ALIVE THROUGH EARLY MORNING
THERE...WITH RAIN ENDING ELSEWHERE.

NGM MOS TEMPERATURES LOOK GOOD.

RACY

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:53 PM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon37 min
Jun 15, 3:02 PM CDTSevere Thunderstorm WarningARXVernon48 min
Jun 15, 3:38 PM CDTTornado WarningARXVernon32 min
Jun 15, 3:57 PM CDTSevere Thunderstorm WarningARXCrawford, Richland63 min
Jun 15, 4:06 PM CDTSevere Thunderstorm WarningARXJuneau54 min
Jun 15, 4:10 PM CDTSevere Thunderstorm WarningARXGrant65 min
Jun 15, 4:20 PM CDTSevere Thunderstorm WarningARXAdams60 min
Jun 15, 4:38 PM CDTSevere Thunderstorm WarningARXClark62 min
Jun 15, 5:02 PM CDTSevere Thunderstorm WarningARXRichland18 min
Jun 15, 6:38 PM CDTSevere Thunderstorm WarningARXGrant47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.